Iowa, 2008

Hail and Damaging Winds in Iowa, July 21 to 23, 2008

July 21 to 23, 2008 · NWS DVN · 35 events in 10 counties and zones

A bowing line of severe thunderstorms, known as a Derecho, raced across Iowa and Illinois during the early morning hours of July 21 producing|widespread wind damage in about a 60 mile wide swath just south of Interstate 80. Winds gusting over 70 miles an hour toppled trees, ripped siding and shingles off homes and businesses, and left much of the region without power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A bowing line of severe thunderstorms, known as a Derecho, raced across Iowa and Illinois during the early morning hours of July 21 producing|widespread wind damage in about a 60 mile wide swath just south of Interstate 80. Winds gusting over 70 miles an hour toppled trees, ripped siding and shingles off homes and businesses, and left much of the region without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 1:30 AM CST, 45 minutes earlier.

Area forecast discussion, Jul 21, 1:30 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON JUL 21 2008

.DISCUSSION...
COMPLICATED SET UP OCCURRING THIS MORNING AS WE HAVE BOTH A SEVERE
FORWARD PROPAGATING MCS OVER IOWA...AND STRONG TO SEVERE CELLS
FORMING OUT AHEAD OF IT.  THE 850MB CONVERGENCE BOUNDARY AHEAD OF
THE MCS IS GRADUALLY FILLING IN WITH STRONG STORMS...SOME ARE
HEADING SOUTHEAST...WHILE OTHER ARE MOVING DUE EAST.  THIS ACTIVITY
WILL LIKELY MERGE WITH THE MCS COMING FROM THE WEST.  THE MAIN
QUESTION IS HOW FAR NORTH THE AREAL COVERAGE WILL BE WITH THE MCS.
ONCE THE CONVECTION ENTERS EASTERN IOWA AND ILLINOIS...IT THE MCS
SHOULD MOVE SOUTHEAST...MORE SO WITH TIME.  HOWEVER...PORTIONS OF
THE MCS IN CENTRAL IOWA ARE ALREADY DOING SO...WHILE OTHER MAJOR
PORTION ARE HEADING DUE EAST.  THE HEAVIEST RAINS SEEM CONFIDENT TO
OCCUR ALONG AND 50 MILES EITHER SIDE OF A LINE FROM AMES IOWA...TO
WAPELLO...TO GALESBURG.  HOWEVER...DESPITE LESSER STORM TOTALS
FARTHER NORTH...MUCH LOWER FFG VALUES WILL WARRANT KEEPING AND
EXTENDING THE FLASH FLOOD WATCH TIL MID MORNING. UP ALONG HIGHWAY
20...A TOUGH CALL IS IN PLACE...WITH MUCH OF THE MCS LIKELY TO ONLY
BRUSH THIS AREA...BUT QUITE LOW FFG THRESHOLDS.  WE WILL WAIT UNTIL
AROUND 300 AM TO MAKE THIS CALL...BUT WILL LIKELY CANCEL BOTH THE
SEVERE THUNDERSTORM AND FLASH FLOOD WATCHES.

TODAY...CATEGORICAL POPS WILL BE USED TO WALK OUT THE MCS...AND
HEAVY RAIN THREAT. CLOUDS WILL LIKELY HOLD DOWN TEMPS TODAY...AND
WILL MAINLY GO LOWER 80S...EXCEPT FOR MID 80S IN THE FAR SOUTH WHERE
SOME AIRMASS RECOVERY IS LIKELY. THE BOUNDARY WILL LIKELY LAY ACROSS
NORTHERN MO THIS AFTERNOON AND TONIGHT. ONCE AGAIN...THE SFC BASED
CONVECTION MAY BE CAPPED OFF...ALLOWING THE MAIN STORMS TO DEVELOP
ROUGHLY 75 TO 100 MILES FARTHER NORTH.  WILL GO WITH CHANCE TO
LIKELY POPS TONIGHT IN THE SOUTH HALF...BUT DAYSHIFT MAY NEED TO
EITHER REMOVE OR UP POPS BASED ON THE OUTFLOW BOUNDARY POSITION
LATER TODAY.

LITTLE CHANGES MADE BEYOND TONIGHT...OTHER THAN ADDING SOME LOW POPS
FOR TUESDAY...WITH AN UNSTABLE ATMOSPHERE IN THE NORTH WITH CYCLONIC
FLOW...AND POTENTIAL FOR ISOLATED ACTIVITY IN THE SOUTH...SOME
SCATTERED SHOWERS AND POSSIBLY THUNDER MAY OCCUR.
...ERVIN...

&&

.AVIATION...
MCS MOVING THROUGH WESTERN IOWA TO AFFECT THE AREA AROUND DAWN AND
INTO THE MORNING HOURS. HIGH IMPACTS EXPECTED AT KCID/KMLI/KBRL WITH
CIGS OF AT LEAST 2 KFT AND VSBYS AOB 2SM WITH TSRA. KDBQ WILL SEE
SOME IMPACTS WITH VSBYS 3-5SM AND POSSIBLY CIGS AROUND 3 KFT.
BOUNDARIES LEFT OVER FROM MCS TO PROVIDE THE FOCUS FOR REDEVELOPMENT
IN THE AFTERNOON/OVERNIGHT TIME PERIOD. WILL HAVE TO WATCH EVOLUTION
OF CURRENT MCS OVER THE NEXT SEVERAL HRS TO GET A BETTER IDEA ON
DEVELOPMENT THIS AFTERNOON/TONIGHT.        ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-IOWA-JOHNSON-JONES-KEOKUK-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR MERCER-ROCK
     ISLAND-WHITESIDE.
MO...NONE.

&&

ERVIN/08
Hazardous weather outlook, Jul 20, 3:54 AM CST, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN JUL 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
454 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN IOWA AND
NORTHWEST ILLINOIS MAINLY NORTH OF SIGOURNEY IOWA...TO ALEDO
ILLINOIS...TO PROPHETSTOWN ILLINOIS TONIGHT. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS EARLY THIS MORNING. PARTLY CLOUDY...HOT AND HUMID WEATHER
WILL PERSIST THE REMAINDER OF THE DAY WITH HEAT INDEX READINGS IN
THE UPPER 90S LIKELY ALONG AND SOUTH OF HIGHWAY 34. LATE THIS
AFTERNOON AND THIS EVENING...ANOTHER COMPLEX OF THUNDERSTORMS IS
LIKELY TO FORM IN CENTRAL AND NORTHERN IOWA. THIS AREA OF STORMS
IS EXPECTED TO SPREAD OVER THE OUTLOOK AREA DURING THE EVENING AND
OVERNIGHT HOURS. SEVERE STORMS WITH DAMAGING WINDS ARE
POSSIBLE...BUT HEAVY RAIN AND FLASH FLOODING ARE A HIGHER THREAT.
MUCH OF THE REGION IS SATURATED BY THE PAST FEW DAYS RAINFALL...AND
AMOUNTS EXCEEDING 1 OR 2 INCHES TONIGHT ARE LIKELY TO BRING FLASH
FLOODING IN THE WATCH AREA. TRAINING STORMS TONIGHT MAY CAUSE
LOCALLY HIGHER AMOUNTS EXCEEDING 3 INCHES.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STORMS...WITH SOME SEVERE WEATHER AND HEAVY RAIN
IS POSSIBLE MONDAY AND MONDAY NIGHT...WITH THE BEST CHANCES ALONG
AND SOUTH OF INTERSTATE 80 WHERE THE STORM PREDICTION CENTER IS
FORECASTING A SLIGHT RISK FOR SEVERE STORMS. MORE THUNDERSTORMS
ARE POSSIBLE THROUGH NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE
THE SEVERE WEATHER OR HEAVY RAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. HEAVY
RAINFALL REPORTS WOULD BE APPRECIATED.

ERVIN

In the hours before

Special weather statement, Jul 21, 12:42 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 AM CDT MON JUL 21 2008

IAZ076-077-210845-
KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON
142 AM CDT MON JUL 21 2008

...STRONG THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL
CONTINUE TO MOVE ACROSS KEOKUK AND INTO WASHINGTON COUNTIES
THROUGH 4 AM. RAINFALL RATES OF UP TO 1 INCH PER HOUR IS POSSIBLE
WHICH MAY CAUSE PONDING OF WATER ON ROADS.
Special weather statement, Jul 21, 1:51 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT MON JUL 21 2008

IAZ087>089-211000-
JEFFERSON-HENRY IA-DES MOINES-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...BURLINGTON
251 AM CDT MON JUL 21 2008

...STRONG THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL
CONTINUE TO MOVE ACROSS JEFFERSON...HENRY...AND DES MOINES
COUNTIES THROUGH SUNRISE. RAINFALL RATES OF UP TO 1 INCH PER HOUR
IS POSSIBLE WHICH MAY CAUSE PONDING OF WATER ON ROADS.

The radar

The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Hail, Henry

When
July 21, 2:15 AM CST
Where
Henry County, 2.61 mi W of Oakland Mills
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.930, -91.670

Nickel-sized hail fell 3 miles west of Oakland Mills, IA at 315 am July 21.

Thunderstorm Wind, Henry

When
July 21, 2:24 AM CST
Where
Henry County, 0.62 mi WSW of Mt Pleasant Muni Arp
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
40.947, -91.511

A 72 mph wind gust was measured at the Mount Pleasant Municipal Airport in Mount Pleasant, IA at 324 am July 21.

Hail, Henry

When
July 21, 2:30 AM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
0.75 in hail
Reported by
Public
Coordinates
40.960, -91.550

Penny-sized hail fell in Mount Pleasant, IA around 330 am July 21.

Thunderstorm Wind, Henry

When
July 21, 2:30 AM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.960, -91.550

Wind gusts estimated to be 70 mph snapped a tree in half and blew down numerous 4 to 5 inch diameter branches in Mount Pleasant, IA around 330 am July 21.

Hail, Jefferson

When
July 21, 2:57 AM CST
Where
Jefferson County, 1.38 mi N of Fairfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.020, -91.980

Nickel-sized hail fell 1 mile northwest of Fairfield, IA at 357 am July 21.

Thunderstorm Wind, Iowa

When
July 21, 3:30 AM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.730, -92.290

A wind gust exceeding 70 knots (81 mph) was measured in Victor, IA around 430 am July 21.

Thunderstorm Wind, Iowa

When
July 21, 3:30 AM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -92.290

Wind gusts estimated to be 65 mph blew down some 4 to 6 inch diameter branches in Victor, IA around 430 am July 21.

Thunderstorm Wind, Keokuk

When
July 21, 3:44 AM CST
Where
Keokuk County, 1.18 mi ENE of Delta
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.335, -92.308

A wind gust measuring 66 mph was recorded by the Roadway Weather Information System (RWIS) located approximately 5.5 miles west of Sigourney, IA at 444 am July 21.

Thunderstorm Wind, Iowa

When
July 21, 3:45 AM CST
Where
Iowa County, 0.7 mi NW of Williamsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.678, -92.008

Wind gusts estimated to be 70 mph blew the roof off of a car wash about 1 mile north of Williamsburg, IA around 445 am July 21. This report was relayed by a broadcast media partner.

Thunderstorm Wind, Iowa

When
July 21, 3:45 AM CST
Where
Iowa County, 0.88 mi SW of Williamsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.661, -92.012

Wind gusts estimated to be 70 mph blew down several trees in Williamsburg, IA around 445 am July 21. This report was relayed by a broadcast media partner.

Hail, Johnson

When
July 21, 3:47 AM CST
Where
Johnson County, 0.86 mi NE of Lone Tree
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.490, -91.420

Nickel-sized hail fell in Lone Tree, IA from 447 am to 451 am July 21. This report was relayed by another trained spotter in Iowa City.

Thunderstorm Wind, Benton

When
July 21, 3:55 AM CST
Where
Benton County, 0.51 mi W of Norway
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.900, -91.930

A wind gust measuring 60 mph was observed in Norway, IA at 455 am July 21.

Thunderstorm Wind, Johnson

When
July 21, 4:00 AM CST to 4:15 AM CST
Where
Johnson County, 0.46 mi E of Sharon Center to 0.53 mi NNE of Lone Tree
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.569, -91.661

Wind gusts estimated to be 70 mph caused widespread wind damage from Sharon Center, IA to Lone Tree, IA between 500 am and 515 am July 21. Numerous trees and utility poles were blown down. Also a sign and awning were damaged at a gas station near Hills, IA.

Thunderstorm Wind, Washington

When
July 21, 4:13 AM CST
Where
Washington County, 0.52 mi E of Washington
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.300, -91.690

Wind gusts estimated to be 70 mph blew down some tree limbs in Washington, IA around 513 am July 21.

Hail, Johnson

When
July 21, 4:15 AM CST
Where
Johnson County, 2.18 mi WNW of River Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.510, -91.540

Nickel-sized hail fell 10 miles south of Iowa City, IA at 515 am July 21.

Thunderstorm Wind, Johnson

When
July 21, 4:15 AM CST
Where
Johnson County, 2.18 mi WNW of River Jct
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.510, -91.540

Wind gusts estimated to be 80 mph were observed 10 miles south of Iowa City, IA at 515 am July 21.

Thunderstorm Wind, Johnson

When
July 21, 4:15 AM CST
Where
Johnson County, 2.32 mi NNW of Hills
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -91.570

Wind gusts estimated to be 70 mph blew a pine tree down and a picnic table off a deck about 7 miles north of Riverside, IA at 515 am July 21.

Thunderstorm Wind, Johnson

When
July 21, 4:16 AM CST
Where
Johnson County, 0.86 mi NE of Lone Tree
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.490, -91.420

Wind gusts estimated to be 70 mph were observed in Lone Tree, IA at 516 am July 21.

Hail, Muscatine

When
July 21, 4:21 AM CST
Where
Muscatine County, 1.25 mi WNW of Muscatine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.430, -91.070

Penny-sized hail fell 1 mile north of Muscatine, IA at 521 am July 21.

Thunderstorm Wind, Johnson

When
July 21, 4:28 AM CST
Where
Johnson County, 0.86 mi NE of Lone Tree
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.490, -91.420

Wind gusts estimated to be 75 mph blew down several large tree limbs in Lone Tree, IA at 528 am July 21. Some of the limbs were 12 inches in diameter. A power outage was also observed.

Thunderstorm Wind, Muscatine

When
July 21, 4:33 AM CST
Where
Muscatine County, 0.55 mi ESE of Muscatine Muni Arpt to 1 mi NNW of Fruitland
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.367, -91.140

A wind gust measuring 63 mph was observed by the Automated Weather Observing System (AWOS) at the Muscatine Municipal Airport about 1 mile north northwest of Fruitland, IA at 533 am July 21.

Thunderstorm Wind, Muscatine

When
July 21, 4:35 AM CST
Where
Muscatine County, 1.73 mi NE of Muscatine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.440, -91.030

Wind gusts estimated to be 70 mph were observed 3 miles east northeast of Muscatine, IA at 535 am July 21.

Thunderstorm Wind, Muscatine

When
July 21, 4:45 AM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Wind gusts estimated to be 60 mph were observed in Muscatine, IA at 545 am July 21.

Thunderstorm Wind, Muscatine

When
July 21, 4:45 AM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Wind gusts estimated to be 65 mph blew down some 8 inch diameter tree limbs in Muscatine, IA at 545 am July 21. A power outage was also observed.

Thunderstorm Wind, Muscatine

When
July 21, 4:45 AM CST
Where
Muscatine County, 2.54 mi NNE of Muscatine to 1.12 mi E of Pleasant Prairie
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.454, -91.030

Winds estimated to be 70 mph blew a shed into a ditch, blew highway signs over, and blew trees down across Highway 61 approximately 4 miles northeast of Muscatine, IA around 545 am July 21.

Thunderstorm Wind, Muscatine

When
July 21, 4:45 AM CST
Where
Muscatine County, 1.57 mi NNW of Muscatine to 0.52 mi ENE of Muscatine
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.442, -91.059

Wind gusts estimated to be 70 mph blew down several trees and branches across Muscatine, IA around 545 am July 21. Some of the trees fell across Mulberry Avenue. Some homes were also damaged and a power outage was observed.

Thunderstorm Wind, Muscatine

When
July 21, 4:46 AM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Wind gusts estimated to be 70 mph blew down some trees in Muscatine, IA at 546 am July 21.

Thunderstorm Wind, Muscatine

When
July 21, 4:46 AM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.420, -91.070

A wind gust measuring 61 mph was observed in Muscatine, IA at 546 am July 21.

Thunderstorm Wind, Muscatine

When
July 21, 4:54 AM CST
Where
Muscatine County, 2.32 mi NNW of Muscatine
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
41.450, -91.070

A wind gust measuring 59 mph was observed 2 miles north of Muscatine, IA at 554 am July 21. Several large trees were blown down across the area. The largest tree measured 3 feet in diameter. Heavy rains, measuring 1.39 inches in 30 minutes, resulted in some minor street flooding in the area.

Thunderstorm Wind, Muscatine

When
July 21, 4:55 AM CST
Where
Muscatine County, 1.04 mi E of Montpelier
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.470, -90.800

Wind gusts estimated to be 70 mph blew several large tree branches down and ripped some siding off a residence in Montpelier, IA at 555 am July 21. A power outage was also observed.

Thunderstorm Wind, Scott

When
July 21, 5:01 AM CST
Where
Scott County, 4.23 mi SE of Maysville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.602, -90.678

A wind gust measuring 59 mph was recorded by the Roadway Weather Information System at the I-80 and I-280 interchange located approximately 7 miles northwest of Davenport, IA at 601 am July 21.

Thunderstorm Wind, Scott

When
July 21, 5:15 AM CST
Where
Scott County, 2.83 mi NW of Panorama Park
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.575, -90.513

Wind gusts estimated to be 60 to 65 mph blew a 6 inch diameter tree branch down near Utica Ridge Road and 53rd Street in Davenport, IA around 615 am July 21.

Thunderstorm Wind, Scott

When
July 21, 5:15 AM CST
Where
Scott County, 1.65 mi WNW of Panorama Park
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.561, -90.499

Wind gusts estimated to be 65 mph blew a 12 inch diameter tree down near 18th Street and Tanglefoot Lane in Bettendorf, IA around 615 am July 21.

Thunderstorm Wind, Scott

When
July 21, 5:15 AM CST
Where
Scott County, 0.86 mi NW of Panorama Park
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.560, -90.480

Wind gusts estimated to be 65 mph uprooted many trees in Bettendorf, IA around 615 am July 21. Some area roads were covered with storm damage debris. A power outage was also observed.

Lightning, Delaware

When
July 23, 3:18 AM CST
Where
Delaware County, 0.37 mi NW of Manchester
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.484, -91.455

Lightning struck the Delaware County Courthouse at 418 am July 21 damaging the roof, security camera system, elevator, telephone system, and wireless connection to the engineer's office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127499, 127515, 127500, 127517, 127501, 127519, 127520, 127526, 127527, 127528, 127502, 127529, 127531, 127532, 127504, 127533, 127534, 127535, 127505, 127536, 127540, 127542, 127543, 127545, 129293, 129303, 127546, 127547, 127548, 127549, 127557, 127561, 127565, 127566, 132752.